Nivolumab-related Pulmonary Infection Reactivation (Tuberculosis/Aspergillosis)
Case reports have described the reactivation of latent infection after starting immune checkpoint inhibitors which may indicate an immunomodulatory effect that enhances the immune reaction to infectious disease, simulating the immune reconstitution inflammatory syndrome.[30,31] In addition, immunosuppressive therapy for immune-related adverse events can be a risk factor for infectious disease.
Two cases of pulmonary infection reactivation after starting nivolumab have been reported thus far. One case was an acute exacerbation of progressive pulmonary aspergillosis in a patient with stage IIB adenocarcinoma treated by nivolumab as a third-line therapy. A CT scan of this patient revealed a remarkable remission of the tumor but acute progression of a fungus ball in the cavity with infiltration, suggesting the exacerbation of progressive pulmonary aspergillosis. He was treated with voriconazole with stabilization of the cavitary lesion, and the patient became asymptomatic and was able to continue receiving nivolumab afterward.
The other case was a reactivation of pulmonary tuberculosis in a patient with stage IV lung cancer started on nivolumab as a third-line therapy after documented disease progression on CT scan despite first- and second-line therapies. After eight cycles, CT scan showed a reduction in tumor size; however, new centrilobular nodules with a tree-in-bud appearance were detected in the bilateral upper to lower lobes. Repeat interferon gamma release assay showed positive conversion. Bronchoscopy with BAL and transbronchial biopsy was performed. The BAL fluid culture was positive for acid-fast bacilli confirmed as Mycobacterium tuberculosis by polymerase chain reaction. A transbronchial lung biopsy showed no caseous necrosis, but it did show diffuse lymphocytic infiltration. Nivolumab was withheld and antituberculosis treatment was started.
In both cases infection reactivation happened during nivolumab treatment and not during the chemotherapy period, which may indicate not an immunosuppression mechanism, but rather a hyperreaction to microorganisms, through the activation of T cell immunity.
South Med J. 2020;113(11):600-605. © 2020 Lippincott Williams & Wilkins